Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 89, NWS El Paso, TX

September 1, 2006Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 1, 2006, 7:04 PM MDT for Doña Ana County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2006, 7:04 PM MDT (01:04 UTC)
Expired
Sep 1, 2006, 9:00 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 98 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 020108
FFWEPZ
NMC013-020300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
704 PM MDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN NEW MEXICO

* UNTIL 900 PM MDT

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF HEAVY RAIN AND LIKELY FLASH FLOODING FROM JUST NORTH 
  OF SALEM TO JUST NORTH OF HATCH FROM THUNDERSTORMS OVER THE WARNED 
  AREA. THE AREA OF HEAVY RAIN IS MOVING SOUTH AND EXPECTED TO BE    
  OVER HATCH AND THE PLACITAS ARROYO SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATCH AND  
  SALEM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3257 10726 3261 10704 3277 10713 3272 10728

$$

DH
1 follow-up statement
000 
WGUS74 KEPZ 020257
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
854 PM MDT FRI SEP 1 2006

NMC013-020304-
DONA ANA NM-
854 PM MDT FRI SEP 1 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM MDT FOR NORTHWESTERN
DONA ANA COUNTY...

RADAR IS SHOWING THE AREA OF HEAVY RAIN AND THUNDERSTORMS HAVE MOVED 
OFF TO THE SOUTH. THE POSSIBILITY OF AN ISOLATED THUNDERSTORM 
CONTINUES BUT RADAR IS NOT SHOWING ANY DEVELOPMENT IN THE IMMEDIATE 
AREA.

LAT...LON 3257 10726 3261 10704 3277 10713 3272 10728

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:32 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 1, 1:32 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
132 PM MDT FRI SEP 1 2006

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE
AREA. A STRONG COLD FRONT WILL MOVE INTO THE AREA TOMORROW WITH
COOLER TEMPERATURES...CLOUDY SKIES AND INCREASED CHANCES FOR RAIN
EXPECTED THROUGH SUNDAY NIGHT. A MOIST AND UNSTABLE AIR MASS WILL
REMAIN OVER THE REGION FOR MUCH OF NEXT WEEK WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...
AN ACTIVE AND WET PATTERN WILL CONTINUE OVER SOUTHERN NEW MEXICO
AND FAR WEST TEXAS THROUGH MOST OF NEXT WEEK. MOISTURE MOVING UP
FROM THE SOUTH WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN
WITH LOCALIZED FLOODING POSSIBLE. SOUTHERLY CIRCULATION ALONG THE
EAST SIDE OF HURRICANE JOHN WILL PULL ADDITIONAL MOISTURE UP OVER
THE REGION BY TOMORROW AND CONTINUE THAT TREND FOR THE NEXT FEW
DAYS.

A STRONG COLD FRONT WILL PUSH INTO THE STATE TOMORROW. BESIDES
GENERATING STRONG EAST SURFACE WINDS AND MUCH COOLER TEMPERATURES
THE FRONT WILL PROVIDE ADDITIONAL LIFT TO THE WARMER AND MORE
MOIST AIR MASS ABOVE IT TO GENERATE ADDITIONAL RAIN FOR THE LATTER
PART OF SATURDAY THROUGH SUNDAY NIGHT. A LOT OF THE RAIN MAY BE
STRATIFORM IN NATURE...PUNCTUATED BY A SCATTERED THUNDERSTORMS
HEAR AND THERE. MODEL QPFS ARE FAIRLY HIGH WITH A LARGE PORTION
OF THE FORECAST AREA SEEING ONE TO THREE INCH ACCUMULATIONS DURING
THE EVENT. FLOODING WILL BE A CONCERN... ESPECIALLY FOR AREAS
PREVIOUSLY FLOODED BY PAST RAIN EVENTS. SUNDAY COULD BE VERY
CLOUDY...COOL AND RAINY FOR MUCH OF THE AREA.

MONDAY MAY SEE A LITTLE LESS ACTIVITY AS THE FRONT PUSHES FURTHER
SOUTH AND MORE STABLE AIR MOVES IN. MODELS ARE NOT QUITE IN
AGREEMENT ON WEATHER CONDITIONS WILL BECOME MORE STABLE. HURRICANE
JOHN OR ITS REMNANTS WILL STILL BE A FACTOR...CONTRIBUTING MORE
MOISTURE TO THE REGION FROM THE WEST. THE GFS MODEL PROJECTS JOHN
TO MOVE INLAND TO SOUTHERN ARIZONA BY TUESDAY. MUCH OF THE
MOISTURE FROM THAT SYSTEM WILL BE EAST OF THE CENTER OF THE STORM
AND COULD AFFECT THE FORECAST AREA WITH ADDITIONAL HEAVY RAINFALL
THROUGH WEDNESDAY. THE REMNANTS OF HURRICANE JOHN WILL FORM AN
OPEN TROUGH BY THURSDAY AND MOVE THROUGH THE REGION WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS. CONDITIONS SHOULD DRY OUT
TOWARD NEXT FRIDAY AS THE TROUGH MOVES EAST AND A MORE STABLE
NORTHWEST FLOW TAKES HOLD OVER THE AREA.

&&

.AVIATION...VALID 02/00Z-03/00Z
GENERALLY VFR CONDITIONS WITH WIDELY SCATTERED AREAS OF MVFR AND
OCCASIONAL IFR FOR CIGS/VSBY NEAR AFTERNOON AND NIGHT TIME
THUNDERSTORMS. RAIN AND THUNDERSTORMS WILL INCREASE AND CEILINGS
WILL BEGIN LOWER BY LATE TOMORROW AS A COLD FRONT MOVES INTO THE
AREA. SEE APPROPRIATE TAF AND TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  84  63  73  61 /  30  60  60  70  40
SIERRA BLANCA TX        62  77  53  70  50 /  30  70  70  70  40
LAS CRUCES              68  82  63  74  61 /  30  60  60  60  40
ALAMOGORDO              67  82  61  77  58 /  30  60  60  70  40
CLOUDCROFT              47  60  44  56  43 /  30  60  60  70  50
TRUTH OR CONSEQUENCES   66  81  62  75  58 /  30  50  50  50  40
SILVER CITY             63  78  59  69  58 /  40  50  50  50  40
DEMING                  65  86  60  76  58 /  30  50  50  50  40
LORDSBURG               64  87  59  79  56 /  30  50  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Sep 1, 11:48 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1148 AM MDT FRI SEP 1 2006

NMZ022>025-030>032-TXZ055-056-021800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1148 AM MDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS. SOME
OF THE STORMS MAY PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW LYING AREAS AND ROADS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COMBINATION OF A STRONG COLD FRONT PUSHING INTO THE REGION AND
MOISTURE PARTIALLY TAPPED FROM HURRICANE JOHN WILL PRODUCE
WIDESPREAD RAIN WITH NUMEROUS THUNDERSTORMS POSSIBLE SATURDAY
THROUGH SUNDAY. THERE IS A POTENTIAL FOR HEAVY RAINFALL OF ONE TO
THREE INCHES OVER A WIDE AREA WITH SOME FLOODING POSSIBLE. AREAS
FLOODED BY PREVIOUS HEAVY RAIN EVENTS MAY BE MORE SUSCEPTIBLE TO
FLOODING DURING THIS POTENTIAL HEAVY RAIN EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Sep 1, 4:57 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
457 PM MDT FRI SEP 1 2006

TXZ055-020000-
EL PASO TX-
457 PM MDT FRI SEP 1 2006

...STRONG THUNDERSTORM OUTFLOW WINDS EXPECTED FROM THUNDERSTORMS
EAST OF THE AREA...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING A STRONG OUTFLOW WITH
WINDS OF 45 TO 55 MPH AND SOME BLOWING DUST...EXPECTED TO PUSH
THROUGH PORTIONS OF THE LOWER VALLEY AND EAST EL PASO. THIS WILL
INCLUDE PORTIONS OF INTERSTATE 10.

MOTORISTS ARE URGES TO USE CAUTION WHILE DRIVING IN THIS AREA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EAST EL
PASO...CLINT...FABENS...TORNILLO...HORIZON CITY...AND SPARKS.

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:21 PM MDTSevere Thunderstorm WarningEPZHidalgo24 min
Sep 1, 6:48 PM MDTSevere Thunderstorm WarningEPZLuna42 min
Sep 1, 8:20 PM MDTFlash Flood WarningEPZDoña Ana115 min
Sep 2, 3:57 AM MDTFlash Flood WatchEPZ3 days
Sep 2, 3:18 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.